Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jan 25, 2021, 6:48 PM CST for Walker County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2021, 6:48 PM CST (00:48 UTC)
- Expired
- Jan 25, 2021, 7:15 PM CST
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 501 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.0
The text
As transmitted.
415
WWUS84 KBMX 260048
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
648 PM CST Mon Jan 25 2021
ALZ015-260115-
Walker AL-
648 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 715
PM CST...
At 648 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 10 miles southeast of Carbon Hill, moving northeast at 50
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Smith Dam, Smith Lake, West Corona,
Holly Grove, Powellville, Manchester, Gamble, Corona, Townley, Boldo
and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.
LAT...LON 3396 8713 3396 8711 3394 8710 3392 8708
3391 8708 3390 8710 3389 8709 3389 8701
3388 8701 3367 8742 3369 8743 3369 8753
3380 8753 3399 8715
TIME...MOT...LOC 0048Z 237DEG 42KT 3376 8743
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 25, 6:04 PM CST, 44 minutes earlier.
Area forecast discussion, Jan 25, 6:04 PM CST, 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 604 PM CST Mon Jan 25 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 1230 PM CST Mon Jan 25 2021/ Currently, a southwesterly flow is present aloft over the Lower Mississippi River Valley with a shortwave moving northeast over the Central Plains while broad ridging remains to our southeast. A surface warm front extended from the low in Northwest Arkansas east into the Mid South region and extended further east across the northeastern portion of our forecast area. A cold front extended from the surface low south through Western Arkansas and into Eastern Texas. The primary concern in the short-term forecast period is the potential for a few strong to severe storms from 7 pm tonight to 2 am Tuesday morning for areas along and west of the Interstate 59 corridor from Blount County west. Sufficient wind shear (though not ideal) is already present across this area. NEXRAD-derived vertical wind profiles show decent helicity values with gradually expanding hodograph curvature within the 0-2 km layer. Bulk shear values are also already increasing to the 40-60 kt range. Most modeling depicts a robust low level jet will move northeast over this risk area this afternoon through tonight and this area will be in the favorable region for upper level divergence aloft as well. The primary limitation for severe storms has been the warmer temperatures off the surface that would act as a cap to limit convective development. Recent trends with guidance, however, have been depicting this warm layer to be less pronounced. Therefore, a marginal risk was introduced across our northwest counties as this area would have the best potential to experience strong to severe storms if they can develop. The low-level instability is gradually increasing and will continue to due to the strong southerly flow in the lower levels and it will be aided by the brief breaks in the clouds from time to time. Shower activity is in progress across portions of the area and this is expected to persist through much of the afternoon. The shower activity will help to limit the surface destabilization. Accumulating sufficient low-level instability will be key to severe storm development as the trough remains well to our northwest and we will not experience much cooling aloft that would contribute to steepening lapse rates. With regard to potential hazards, sufficient wind shear will exist for rotating storms that will have a tornado risk across this area this afternoon through this evening. Low-level winds are forecast to veer more to the southwest with time though, which will reduce the tornado risk as we go later into the evening with the approach of the cold front. Damaging winds will be possible with the greatest potential just ahead of the front where low- level convergence and dynamical forcing will be the strongest. The potential for hail up to quarter size will exist within this area as well, though better potential will be further to the north and west of the area. Today. Look for cloud cover to continue to increase across the area with winds remaining out of the south 10-20 mph. The warm front will continue to lift further north of the area late this afternoon and evening while the cold front approaches from the west. Expect the isolated showers to become more numerous through the afternoon and into tonight with some thunderstorm potential developing later this afternoon. A few storms could become severe northwest by early evening. Highs today will range from the upper 60s east and northeast to the mid 70s south and west. Tonight. Showers and some thunderstorms will continue tonight along and ahead of the cold front as it moves east across the area. A few storms may be severe west and northwest through the evening. Winds will become more southwesterly with speeds remaining in the 10-20 mph range. Lows tonight will range from the lower 50s northwest to the mid 60s south. Tuesday. Expect showers and a few thunderstorms to remain in the forecast for areas generally near and southeast of the Interstate 85 corridor on Tuesday with a lower chance for lingering shower activity across the rest of the forecast area. Highs will range from the upper 60s north to the mid 70s southeast. 05 .LONG TERM... /Updated at 0218 PM CST Mon Jan 25 2021/ Tuesday night through Saturday. A cold front will stall out near the I-85 corridor Tuesday afternoon. Mostly cloudy skies and scattered showers will continue along the stalled out boundary Tuesday evening, but little or no rain expected across the northern counties. A fast moving short wave trof will track eastward across the Midwest States Tuesday night and pull deeper moisture along the stalled frontal boundary northward late Tuesday evening. This will bring rain back northward into a majority of the northern counties by sunrise Wednesday. There will likely be a band of heavy rainfall just north of the stalled out front, along with some elevated thunderstorms. The highest rainfall amounts should be between the I-20 and I-85 corridors. The advancing short wave trof will push the deeper moisture quickly eastward into Georgia Wednesday afternoon. The models vary on the southward extent of precipitation associated with the short wave trof, but GFS/ECMWF keep most of the rain across the TN valley region of north Alabama. Turning much colder Wednesday night and Thursday. Would not be surprised to see a few reports of snow flurries across the far northern counties Wednesday night. 58/rose Previous long-term discussion: /Updated at 0314 AM CST Mon Jan 25 2021/ Tuesday night through Saturday. A front will pause just south of our area Tuesday night ahead of the next shortwave moving across the Southern Plains. Continued isentropic lift along and north of the front will lead to high rain chances particularly south of I-20. As a 500mb vort max approaches the Lower Mississippi Valley, the front to our south will move modestly northward as a warm front by Wednesday morning. Moderate to perhaps heavy rain and embedded thunder may occur south of I-20 through the late morning hours. Our northern counties will be cut off from the best moisture and isentropic lift and may only experience scattered light showers. A cold front will sweep across the region Wednesday afternoon and evening with strong cold advection continuing on Thursday. Freezing temperatures will return Thursday night and Friday morning with lows ranging from the lower 20s to around 30. Temperatures should moderate for Friday afternoon and Saturday the cold airmass quickly shifts eastward as a progressive weather pattern continues. The next chance of rain may come Saturday night and Sunday as fast-moving shortwave zips by to our north. 87/Grantham && .AVIATION... 00Z TAF Discussion. A storm system will move across Central Alabama tonight, bringing potentially severe rounds of thunderstorms to all forecast terminals. Some of these storms could be strong to severe. Expect updates to terminal forecasts through the evening, as timing for each of storms is adjusted. Outside of strong thunderstorms, cigs will likely fall to MVFR and IFR heights, with reduced vis due to rainfall. Winds will increase from the south, with gusts up to 22-25kts. As a cold front moves into the area, winds will become southwesterly early Tuesday morning across the north and after sunrise at MGM and TOI. Speeds diminish to less than 10kts through the morning hours. Cigs will gradually improve. && .FIRE WEATHER... Brisk south to southwest winds 8-12 mph with higher gusts up to 20 mph expected overnight as a cold front approaches the area from the west. The winds will weaken and become west-southwest on Tuesday as a cold front pushes into the area. Unseasonably warm and moist conditions through Tuesday as the surface front stalls out near the I-85 corridor Tuesday afternoon. Numerous showers and a few thunderstorms will overspread central Alabama tonight and into Tuesday morning. The rain will temporarily end across the northern counties Tuesday afternoon, but rain will shift back northward Tuesday night and Wednesday as a short wave trof approaches from the northwest. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 69 46 61 29 / 90 20 40 40 10 Anniston 60 70 49 62 30 / 90 30 60 60 10 Birmingham 60 69 49 60 31 / 90 20 50 40 0 Tuscaloosa 60 71 49 60 31 / 90 10 50 30 0 Calera 61 70 50 60 31 / 80 20 60 40 0 Auburn 62 71 54 64 34 / 60 60 80 70 0 Montgomery 65 73 56 67 35 / 70 60 80 60 0 Troy 66 75 58 70 35 / 50 60 90 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jan 25, 2:28 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 228 PM CST Mon Jan 25 2021 ALZ011>015-017>050-262330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 228 PM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of severe thunderstorms from 7 pm tonight to 5 am Tuesday for locations near and northwest of Interstate 85. Threats include a few tornadoes, damaging winds up to 60 mph, and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Jan 25, 6:16 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
616 PM CST Mon Jan 25 2021
ALZ014-015-260045-
Walker AL-Winston AL-
616 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND
SOUTHEASTERN WINSTON COUNTIES UNTIL 645 PM CST...
At 615 PM CST, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 8 miles southwest of Arley, moving northeast at 80
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arley, Addison, Camp McDowell, Nesmith, Smith Lake, Poplar Springs,
Helicon, Corinth Rec Area, Falls City, Sardis, Houston, Mill Branch,
Maple Branch, Hullett Branch, Little Dismal Creek, Yellow Creek, Coon
Creek, Rockhouse Creek, Hidden Cove Campground and Battle Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for central and
northwestern Alabama.
LAT...LON 3400 8711 3399 8714 3399 8715 3393 8732
3406 8746 3423 8711
TIME...MOT...LOC 0015Z 244DEG 68KT 3402 8733
32/DavisSpecial weather statement, Jan 25, 6:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
648 PM CST Mon Jan 25 2021
ALZ015-260115-
Walker AL-
648 PM CST Mon Jan 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 715
PM CST...
At 648 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 10 miles southeast of Carbon Hill, moving northeast at 50
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Smith Dam, Smith Lake, West Corona,
Holly Grove, Powellville, Manchester, Gamble, Corona, Townley, Boldo
and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 100 AM CST for central and
west central Alabama.
LAT...LON 3396 8713 3396 8711 3394 8710 3392 8708
3391 8708 3390 8710 3389 8709 3389 8701
3388 8701 3367 8742 3369 8743 3369 8753
3380 8753 3399 8715
TIME...MOT...LOC 0048Z 237DEG 42KT 3376 8743
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 6:16 PM CST | Special Weather Statement | BMX | Winston | 29 min |
| Jan 25, 8:03 PM CST | Special Weather Statement | BMX | Pickens | 27 min |
| Jan 25, 9:02 PM CST | Special Weather Statement | BMX | Etowah | 43 min |
| Jan 25, 9:26 PM CST | Special Weather Statement | BMX | Jefferson | 34 min |
| Jan 25, 9:35 PM CST | Special Weather Statement | BMX | Tuscaloosa | 25 min |
| Jan 25, 10:24 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 10:31 PM CST | Special Weather Statement | BMX | Pickens | 44 min |
| Jan 25, 10:34 PM CST | Tornado Warning | BMX | Jefferson | 26 min |
| Jan 25, 10:49 PM CST | Tornado Warning | BMX | St. Clair | 41 min |
| Jan 25, 10:52 PM CST | Special Weather Statement | BMX | Tuscaloosa | 53 min |
| Jan 25, 10:52 PM CST | Tornado Warning | BMX | Jefferson | 23 min |
| Jan 25, 11:04 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Jan 25, 11:19 PM CST | Areal Flood Advisory | BMX | Blount, Fayette, Jefferson, Lamar, Pickens, St. Clair and 2 more | 3 hr |
| Jan 25, 11:46 PM CST | Areal Flood Advisory | BMX | Etowah, St. Clair | 3 hr |
| Jan 25, 11:54 PM CST | Special Weather Statement | BMX | Jefferson | 51 min |
| Jan 25, 11:59 PM CST | Special Weather Statement | BMX | Cherokee | 46 min |
| Jan 26, 12:08 AM CST | Tornado Warning | BMX | Calhoun, Cherokee, Cleburne | 24 min |
| Jan 26, 12:29 AM CST | Special Weather Statement | BMX | St. Clair | 46 min |
| Jan 26, 1:44 AM CST | Special Weather Statement | BMX | Bibb | 46 min |
| Jan 26, 3:17 AM CST | Special Weather Statement | BMX | Marengo | 43 min |
| Jan 26, 4:13 AM CST | Special Weather Statement | BMX | Chambers, Tallapoosa | 47 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.